TRAMADOL is an analgesic acting as both a weak opioid agonist and an inhibitor of monoamine neurotransmitter reuptake. It also provides effective postoperative analgesia.1Unlike other opioids, it is well tolerated and has no clinically relevant effects on cardiovascular parameters; therefore, it is widely administered and may prove particularly useful in patients with poor cardiopulmonary function, including the elderly, and in patients with nonsteroidal antiinflammatory drug contraindications.2The most common side-effects of tramadol (incidence 1.6% to 6.1%) are nausea, dizziness, drowsiness, sweating, vomiting, and dry mouth.2
Effects of tramadol on control of breathing have been reported but with divergent points of view. Several clinical studies have reported the absence of a significant respiratory depression by an analgesic dose of tramadol.3–7The reputation of tramadol as an analgesic lacking respiratory depression has contributed to its increased clinical use in intraoperative and postoperative periods.8Other studies, however, indicate that under some circumstances, tramadol may cause respiratory depression.9–12Nieuwenhuijs et al. 10reported that in healthy volunteers tramadol depresses respiration, probably mediated by an effect on μ-opioid receptors. However, the affinity of tramadol at μ-opioid receptors is much lower (>6,000 times) than that of morphine, and this makes it a potentially interesting analgesic with minimal respiratory depression.9
There are no reports of tramadol effects on vocal cords, such as closure or adduction. This is a report of a hitherto unknown and potential life-threatening adverse event.
In January 2004, a 76-yr-old, 65 kg, male nonsmoker with a history of diabetes and ischemic heart disease, taking glibenclamide (an oral hypoglycemic medicine) and acenocoumarol (an oral anticoagulant), underwent open vascular surgery for open abdominal aneurysm with insertion of a Dacron prosthesis. After general anesthesia, postoperative pain control was managed administrating an induction dose of tramadol 2 mg/kg followed by a suggested continuous infusion of 0.20 mg ·kg−1·h−1(plus supplementary bolus if required). The aim was to obtain a pain level of 3 or less as measured with the Verbal Pain Scale (ranging from 0 to 10). To obtain this goal, the infusion rate of tramadol was adjusted to 0.4 mg ·kg−1·h−1. Other drugs administered were heparin for prophylaxis of thromboembolism, ondansetron to prevent nausea and vomiting, and antibiotics.
Twenty-eight hours after surgery the patient was calm, pain free (Verbal Pain Scale was 0), and responsive to verbal commands. Respiratory rate was 11 breaths/min, and peripheral oxygen saturation 98%. Approximately 720 mg of tramadol were administered via continuous infusion throughout the postoperative period. No other drugs had recently been given with the exception of the continuous heparin infusion. Hemodynamic parameters were well maintained, but the patient exhibited nausea, sweating, weariness, and chest wall rigidity. Mild dyspnea in association with stridor also occurred. Tramadol infusion was stopped, and corticosteroids and oxygen administration were ineffective. Nevertheless, dyspnea with stridor persisted, breathing effort increased, and peripheral oxygen saturation decreased from 98% to 73%. Clinically, the patient was awake with peripheral and mucosal cyanosis, and systolic blood pressure increased to 160 mmHg. A fiberoptic bronchoscope, positioned in the airway, photographed the glottis and documented vocal cord closure without signs of edema (fig. 1a). The ear, nose, and throat specialist diagnosed vocal cord closure and suggested an emergency tracheotomy. Nevertheless, before performing any invasive procedure in a patient with therapeutic reduction of coagulative parameters, the possibility that vocal cord closure could be iatrogenic as a result of opioid assumption was considered. Therefore, under fiberoptic bronchoscope vision, naloxone 1 mg was given intravenously to reverse opioid effects of tramadol. After giving naloxone, a progressive opening of the vocal cords was documented (fig. 1b). Clinically, dyspnea and stridor cessation was observed, with a dramatic improvement of peripheral oxygen saturation up to 95%. As is normally expected in such cases, the patient complained of severe pain in the surgical wound. A third photograph was taken minutes later, showing further improvement in the vocal cord opening (fig. 1c). All these data suggested an involvement of the opioid effect of tramadol in the genesis of vocal cord closure. Therefore, neither tracheotomy nor endotracheal tube insertion were performed. Thereafter, the patient had an uncomplicated postoperative clinical course and was safely discharged after 7 days.
Opioid administration is related to vocal cord closure. Bennet et al. 15documented progressing cord closure in 28 of 30 patients after administration of morphine, given intramuscularly to provide sedation, and induction with sufentanil, concluding that closure of vocal cords is the major cause of difficult ventilation after opioid-induced anesthesia. Vocal cord closure was also reported in patients receiving fentanyl.16,17Lalley et al. 18suggested that low doses of fentanyl act on vagal postinspiratory (laryngeal adductor) motoneurons, whereas in vagal laryngeal adductor and pharyngeal constrictor motoneurons, depression of depolarizing synaptic drive potentials led to sparse, very low frequency discharges. Such effects on three types of vagal motoneurons might explain tonic vocal fold closure and pharyngeal obstruction of airflow.18
High-dose opiate administration may be accompanied by intense and generalized muscle rigidity. Studies in animal models suggested that opiate-induced muscle rigidity is primarily the result of activation of central μ-opioid receptors.19A negative modulatory role of central Δ1-opioid and κ1-opioid receptors on systemic microagonist mediated muscle rigidity has also been demonstrated.19Muscle rigidity induced by tramadol administration has also been reported.20
It may be surprising that tramadol, a relatively weak μ-agonist, produced fentanyl-like effects, as tramadol analgesia is thought to be mediated both through an action on μ-opioid receptors and through the inhibition of the reuptake of monoamines or stimulation of their release.9,21,22Nevertheless, the opioid effect of tramadol is mediated via μ-receptors because its affinity at Δ-receptors and κ- receptors is even lower than at the μ-receptor.9,22,23Tramadol is a racemic mixture of two enantiomers, and the opioid action is exerted by the (+)-enantiomer and its metabolite O-desmethyltramadol, which has a greater affinity at the μ-receptor than its parent compound.9,22Moreover, in elderly subjects older than 75 yr, tramadol serum concentrations are slightly increased and the elimination half-life is slightly prolonged. The aged can also be expected to vary more widely in their ability to tolerate adverse drug effects.
In our patient, treatment with the opioid antagonist naloxone led to complete recovery without consequences, confirming that this complication was related to opioid action of tramadol. It was of primary importance to correlate the symptoms experienced by the patient with the opioid drug given, and the consequent and prompt administration of the antagonist avoided emergency invasive treatments, such as endotracheal tube positioning or tracheotomy, high risk solutions in a patient with alterations in coagulation parameters and not free of potential complications per se . It is also of interest because the use of tramadol has recently expanded, and an increasing number of elderly patients are medicated with this drug for pain control, often outside the hospital or in the home. Approximately one quarter of the population older than 75 yr use analgesics regularly, and tramadol is one of the most frequently prescribed analgesics.24
The primary goal of this case report was to describe the occurrence of vocal cord closure in an aged patient as a result of a high dose administration of tramadol. But the more interesting aspect is that therapy with naloxone led to prompt and complete resolution of this adverse effect. However, the dose of naloxone required to reverse the μ-receptor-mediated action of tramadol could be much higher than that usually needed for morphine.9
Therefore, this potential life-threatening adverse event, if recognized and related to administration of a high dose of tramadol, may also be promptly and easily managed outside the hospital or in the home by administrating the antagonist naloxone, similarly to other symptoms of opioid overdose.